Jump to content
ACN Latitudes Forums

Tapering off steroids can it cause a flare


Recommended Posts

A little background ds 9. After ivig (12 weeks ago) was making great progress. Happily Returned to school after 6 months hospital homeschool. He loves it and quickly developed friends and did all his work and homework. Developed acute vasulitis and was put on long dose of prednisone. Within a week almost all pandas symptoms gone. Started saying he felt like a normal kid and he remembered what feeling happy was like. After 35 days of 10mg 2xdaily we are slowly tampering him down. He is now flaring and it gets worse everyday. We had a meeting at school and will probably have to pull him out because he is having rage at school. I fear that this is back to square one. Has anyone experienced this. Is it the ivig or the steroids? Any insight would be so greatly appreciated.

Link to comment
Share on other sites

I haven't heard that tapering itself can cause an exacerbation. steroids, if I am correct, lower immune system. it's possible that your son just got sick. the thing to look for is if this exacerbation lasts less than his previous ones and if its intensity is lessened. if that is the case, I would call what you have progress.

have you tried ibuprofen? diet?

i read somewhere that IVIG takes about a year to have a full effect

Link to comment
Share on other sites

Hmrz- is Lyme ruled out? Vasculitis makes me think of weakened immune system from chronic disease. Common with Lyme disease it seems.

Has your son had an ANA done? I ask because when I had a high ANA I loved what steroids did for me. I felt so much energy and clarity. Still dream about those days. Off of them all aches and fatigue came back.

Link to comment
Share on other sites

Thank you so much for the responses. I think even though the diagnosis was vasculitis it was actually serum sickness. He had switched from augmentin too omnicef 8 days before the hives. Ds refused to do bloodwork the day he was diagnosed shoe had been on steroids for quite a while before his blood test were done. I am still trying to get the results of the bloodwork although the rhuemotologist did tell me the ANA was high. Of course he said that didn't mean anything.

Days 10-35 on steroids were amazing. A few bumps but nothing that couldn't be the action of a normal 9 year old. Then a week of of unpredictable outburst and uncontrollable impulses. Even at his most ill sleeping through the night was never an issue but this past week he has been waking at 2 and 3 in the morning and not going back to sleep. Leading to this weekend with some behaviors that we haven't seen in quite some time. Including wanting to die and intense computer game obsession.

Link to comment
Share on other sites

My child also was a complete dream whenever steroids were given. The fact that your child had such an amazing positive reaction to the steroid at least supports that this is auto-immune and inflammation based...I think it is the steroid taper that is unfortunately causing some regression of symptoms. I also second what pr40 said, it takes a year or so for the full effect of the IVIG. My ds is coming up on a year and he seems to be getting better and better... Perhaps you have read this in my other posts, but the Turmeric/curcumin supplement has worked amazingly well for him. I started it about 2 months ago, and I have not seen the residual motor tics at all, and I have not had to give him Motrin once. You may want to add this to his regime. I have 2 I can recommend: New Chapter: Turmeric Force (its an oil extract in capsile), and Douglas Labs: Optimized Curcumin (the root of Turmeric). I have used both, and I feel like the Douglas Labs product brings just a little more to the table. However, I was very happy/amazed with New Chapter as well.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...